Texas, 2005

Hail and Damaging Wind in Texas, July 29, 2005

July 29, 2005 · NWS HGX · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 29, 1:48 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 1:48 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
248 PM CDT FRI JUL 29 2005

.DISCUSSION...
THE SUBTROPICAL RIDGE WILL REMAIN A PLAYER IN SE TX WEATHER OVER
THE NEXT SEVEN DAYS. HOWEVER...THE TUTT WILL BE DRIFTING WEST OVER
SE TX LATE IN THE WEEKEND AND EARLY NEXT WEEK. OVER THE NEXT TWO
TO THREE DAYS...DRIER AIR THAT IS EVIDENT IN THE WATER VAPOR WILL
MOVE OVERHEAD TO BRING A BRIEF DRIER WEATHER PATTERN.

LIKED A COMBINATION OF THE GFS AND THE ETA THROUGH SATURDAY...THEN
A COMBINATION OF THE GFS AND ECMWF STARTING SUNDAY. THE WEAK
PATTERN NEAR THE SURFACE MAY RESULT IN A SEABREEZE TRYING TO
ESTABLISH ITSELF TOMORROW AND SATURDAY...HOWEVER FELT THAT THE
CHANCES WERE LESS THAN 20 PERCENT. THE POPS GET A BIT DICIER ON
SUNDAY AND MONDAY WITH THE TROUGH ALOFT DRIFING OVERHEAD. DECIDED
TO ADD ISOLATED POPS TO MOST OR ALL OF THE COASTAL WATERS THROUGH
SUNDAY...THEN PUSH THOSE SLOWLY WESTWARD SATURDAY NIGHT AND SUNDAY
TO INCLUDE LOCATIONS THAT WOULD BE AFFECTED BY A SEABREEZE.
ADDED POPS MONDAY...THEN STAYED WITH THE CURRENT FORECAST THE
REMAINDER OF THE EXTENDED.

FOR TEMPERATURES DECIDED TO GO CLOSE TO A COMPROMISE BETWEEN THE
MET AND FWC GUIDANCE OVER THE NEXT FEW DAYS. KEPT THINGS PRETTY
CLOSE TO THE CURRENT FORECAST BEYOND SATURDAY.

PL-40

&&

.MARINE...
NORTH WIND HOLDING ON AGAINST SEABREEZE EFFECT THIS AFTERNOON. MAY SEE
A LATE SHIFT IN THE WINDS BEFORE DROPPING L/V OVERNIGHT. MORE OR LESS
THE SAME OVER THE WEEKEND AS THE WEAK FRONTAL BOUNDARY LINGERS AND
NO SIGNIFICANT PRESSURE GRADIENT EITHER INLAND OR OVER THE GULF. BY
MID WEEK HIGH PRESSURE IS EXPECTED TO BUILD OVER THE GULF
INCREASING THE SOUTH SOUTHEAST GRADIENT OVER THE NORTH WEST GULF
AND SENDING REMNANT FRONT BACK INLAND WELL NORTH OF THE COAST.

30

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED 20-01Z POSSIBLY
IMPACTING THE BIG AIRPORTS. BETTER CHANCE AT CLL WITH CLUSTER OF
THUNDERSTORMS WEST OF AREA AT 230 PM. OUTFLOW FROM THIS ACTIVITY
COULD REACH CLL 2O-22Z. OTHERWISE VFR CLOUD HEIGHTS THEN MOSTLY
CLEAR 06-13Z TIME FRAME WITH WINDS LESS THAN 5 KNOTS. SIMILAR
SCENARIO EXPECTED SATURDAY.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  98  72  98  71 /  20  10  10  10  10
HOUSTON (IAH)              72  97  71  97  72 /  30  10  10  10  10
GALVESTON (GLS)            80  92  80  92  80 /  30  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 29, 11:49 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1249 PM CDT FRI JUL 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1249 PM CDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST TEXAS THIS
AFTERNOON.  STORM MOTION UNDER 10 MPH WILL ALLOW SOME STORMS TO
PRODUCE LOCALLY HEAVY RAINFALL.  ISOLATED RAINFALL AMOUNTS OF 1 TO 2
INCHES COULD OCCUR.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 60 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
July 29, 3:06 PM CST
Where
Brazoria County, 5 mi E of Freeport
Measured
55 kt (63 mph) estimated gust
Property damage
$17,000
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -95.250

Street signs blown down and 2x6 boards snapped in Surfside.

Hail, Brazoria

When
July 29, 3:06 PM CST
Where
Brazoria County, 5 mi E of Freeport
Measured
1 in hail
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -95.250

Quarter-size hail in Surfside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458963, 5458964.